Indiana, 2013

Rip Current in Indiana, July 27, 2013

July 27, 2013 · NWS LOT · 1 event in 1 county or zone

Strong rip currents developed at the Indiana Dunes National Lakeshore during the evening of July 27th. A 37 year old man swimming at Lakeview Beach was caught in the currents and later died.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong rip currents developed at the Indiana Dunes National Lakeshore during the evening of July 27th. A 37 year old man swimming at Lakeview Beach was caught in the currents and later died.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 27, 4:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 27, 4:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
500 PM CDT SAT JUL 27 2013

.DISCUSSION...
310 PM CDT

SHORT TERM...TONIGHT THROUGH MONDAY

PRIMARY FORECAST CONCERN CONTINUES TO BE WITH TEMPERATURES IN THIS
TASTE OF FALL WE WILL CONTINUE TO EXPERIENCE THROUGH THE WEEKEND.
CONTINUED COOL ADVECTION AROUND DEEPENING AND EXTREMELY ANOMALOUS
CLOSED LOW OVER THE NORTHWESTERN LAKES AND RESULTANT BLOSSOMING OF
STRATOCU DECK PREVENTED MUCH OF A CLIMB IN TEMPERATURES THIS
AFTERNOON AND THUS RECORD LOW MAX TEMPS FOR THE DATE WERE SET FOR
BOTH OF OUR PRIMARY CLIMATE SITES. THE +2 850 MB TEMP SAMPLED AT MSP
THIS MORNING ADVECTED TOWARD THE AREA IN COLD NORTHWESTERLY FLOW.
STRONG WAVE NOTED ON AFTERNOON W/V IMAGERY  OVER THE UPPER
MISSISSIPPI VALLEY WRAPPING SOUTH AROUND THE LOW WILL SPREAD CLOUD
COVER INTO THE AREA TONIGHT SO LOW TEMPERATURES WILL LIKELY BE
WARMER THAN THEY WOULD HAVE BEEN WITH CLEAR OR PARTLY CLOUDY SKIES.
THE BEST CHANCE FOR SEEING UPPER 40S WILL BE ACROSS CENTRAL IL AND
INDIANA FARTHER SOUTH OF THE TRAJECTORY OF THE VORT MAX.
ELSEWHERE...BUMPED UP LOW TEMPS TO THE LOWER AND MID 50S. ALSO ADDED
A CHANCE FOR SHRA MAINLY NORTH OF I-80 THIS EVENING...WITH SHOWERS
NOTED ON LEADING EDGE OF WAVE ACROSS SOUTHEAST MN AND FAR NE IA.

ON SUNDAY...LOW LEVEL THERMAL PROFILES WILL BE ONLY SLIGHTLY WARMER
THAN TODAY AND AGAIN EXPECT A BLOSSOMING OF STRATOCU MID SUNDAY
MORNING. HAVE FORECAST HIGHS MAINLY IN MID AND UPPER 60S...SO WE
COULD BE LOOKING AT ANOTHER DAY FLIRTING WITH RECORD
LOW MAX TEMPS. GIVEN LACK OF SHRA OVER CWA TODAY...HAVE CONFINED
SLIGHT CHANCE FOR DIURNALLY DRIVEN SHRA/SPRINKLES FOR NORTHEAST 1/3
OF CWA. HIGH PRESSURE SPREADING OVERHEAD SUNDAY NIGHT YIELDING
LIGHTER WINDS AND CLEARING OF LINGERING CLOUD COVER WILL LIKELY SET
THE STAGE FOR THE COOLEST NIGHT OF THIS COOL WAVE ON SUNDAY
NIGHT...WITH MID 40S (!) POSSIBLE IN TYPICALLY COLDER RURAL
LOCATIONS. THINK THAT IF BOUNDARY LAYER DECOUPLES...RADIATIONAL
COOLING WILL OFFSET SLOW WARMING TREND ALOFT.

MONDAY WILL FINALLY START THE WARMING TREND WITH CONTINUED WARMING
TEMPS ALOFT BUT BEST WAA HOLDING OFF UNTIL THE EVENING AND MORE
LIMITED MIXING UNDER THE RIDGE AXIS MEANS THAT HIGHS SHOULD STILL
ONLY BE ABLE TO REACH MID TO PERHAPS UPPER 70S.

GUIDANCE BEGINS TO DIVERGE AS UPPER LEVEL LOW DEPARTS MONDAY NIGHT
INTO TUESDAY AND ZONAL FLOW PATTERN DEVELOPS ALOFT. A WAVE
APPROACHING FROM THE WEST COULD BRING A SLIGHT CHANCE OF A SHOWER TO
THE SOUTHWEST 1/3 OF CWA BY EARLY TUES BUT WEAK LOW LEVEL JET AND
LIMITED TO NON-EXISTENT MOISTURE RETURN AND INSTABILITY WILL KEEP
CHANCES LOW. LIMITED MOISTURE RETURN WILL KEEP INSTABILITY LOW ON
TUESDAY...WITH THE MODELS RANGING FROM A COMPACT VORT PUSHING ACROSS
CENTRAL IL OR A SPLIT WAVE SET-UP WITH ONE ALONG AND NORTH OF FAR
NORTHERN CWA AND SECOND WAVE TO SOUTH. KEPT LOW POPS FOR SHRA AND
ONLY A SLIGHT CHANCE FOR TSRA DUE TO VERY LIMITED INSTABILITY BUT
WHICHEVER SCENARIO PANS OUT WILL DICTATE CLOUD COVER AND HIGH
TEMPERATURES. IF THERE IS LESS CLOUD COVER...ESPECIALLY
NORTH...CURRENT FORECAST HIGHS WILL LIKELY BE TOO LOW BASED ON UPPER
AIR CLIMATOLOGY.

LONG TERM...TUESDAY NIGHT THROUGH FRIDAY

CONFIDENCE IS LOW IN THE TUESDAY NIGHT PERIOD DUE TO AFOREMENTIONED
MODEL DIFFERENCES WITH TWO SHORTWAVES PASSING THROUGH THE
REGION...SO MAINTAINED LOW CHANCE POPS. WEDNESDAY APPEARS TO OFFER A
SHOT AT SOME ADDITIONAL SHRA/TSRA WITH A COLD FRONT PUSHING THROUGH
THE AREA...THOUGH EARLIER FROPA COULD LIMIT THUNDER CHANCES. ON
THURSDAY...HIGH PRESSURE AND DRIER NORTHWEST FLOW ALOFT LOOKS LIKE
THE MOST LIKELY CANDIDATE FOR A DRY FORECAST. THERE IS THEN DECENT
AGREEMENT ON A POTENTIALLY MORE ACTIVE PATTERN FRIDAY INTO SATURDAY
WITH FASTER WNW FLOW ALOFT AROUND CENTRAL CONUS RIDGING...SO
MAINTAINED MID RANGE CHANCE POPS FROM GUIDANCE BLEND. TEMPERATURES
IN THE EXTENDED LOOK TO RETURN CLOSER TO NORMAL. THE 12Z GFS
SUGGESTED A BIG WARM UP ON FRIDAY WITH 850 MB TEMPS WARMING TO
AROUND +20 BUT THE LATEST ECMWF IS MORE MUTED IN WARM ADVECTION
FRIDAY AND GFS ENSEMBLE SUGGESTS A GOOD DEAL OF SPREAD IN THE
TEMPERATURE FORECAST ON FRIDAY.

RC

&&

.CLIMATE...

HERE ARE THE CURRENT RECORD COLD HIGHS AND RECORD LOWS FOR THE
WEEKEND...

          ROCKFORD    CHICAGO
JULY 27
HIGH      67(1981)    69(1981)
LOW       46(1937)    52(1985)

JULY 28
HIGH      65(1962)    66(1981)
LOW       46(1925)    51(1984)

JULY 29
LOW       47(1925)    50(1984)

IZZI/MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* SCATTERED LIGHT SHOWERS POSSIBLE EARLY THIS EVENING.

TRS

//DISCUSSION...UPDATED 18Z...

LOW PRESSURE IS OFF TO THE EAST OF THE TERMINALS WITH HIGH
PRESSURE BUILDING INTO THE NORTHERN AND CENTRAL PLAINS. NORTHWEST
WINDS CONTINUE THIS AFTERNOON TURNING MORE WEST-NORTHWEST WITH
TIME. EXPECT OCCASIONAL GUSTS TO AROUND 20 KTS ESPECIALLY UNDER
BREAKS IN THE CLOUD COVER. SOME MVFR CIGS REMAIN FROM THE
IMMEDIATE CHICAGO METRO AREA INTO NORTHWEST INDIANA BUT WILL
CONTINUE TO LIFT AND SHIFT TO THE EAST. OTHERWISE MAINLY BKN VFR
CIGS HAVE DEVELOPED AND WILL CONTINUE TO BE IN PLACE THROUGH THE
AFTERNOON WITH BASES GRADUALLY LIFTING. A SHORTWAVE TROUGH IS
MOVING SOUTHWARD ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN
GENERATING SHOWERS ALONG ITS TRACK. THIS WAVE WILL CROSS THE AREA
THIS EVENING BRINGING SOME SCATTERED SHOWER ACTIVITY. DO NOT
EXPECT COVERAGE TO BE AS GREAT AS IT CURRENTLY IS TO THE NORTHWEST
GIVEN THAT SOME OF THE CURRENT ACTIVITY IS BEING AIDED BUY DAYTIME
HEATING...BUT ISOLATED-SCATTERED COVERAGE IS POSSIBLE LOCALLY.
WILL CONTINUE WITH VCSH MENTION BUT ADJUST TIMING A BIT LATER.
EXPECT THAT CLOUD COVER WILL REMAIN ABUNDANT OVERNIGHT WITH MAINLY
VFR BASES BUT WILL NEED TO MONITOR FOR MVFR DURING THE OVERNIGHT
AND SUNDAY MORNING HOURS. BREAKS IN THE CLOUDS SUNDAY MORNING ARE
EXPECTED TO FILL IN SOMEWHAT WITH STRATOCU DEVELOPMENT AND BASES
MAY START OUT AT MVFR BUT EXPECT THEM TO RISE AND COVERAGE TO
DECREASE SUNDAY AFTERNOON. WINDS WILL BE MORE WESTERLY OR WEST-
SOUTHWESTERLY SUNDAY WITH SOME GUSTS INTO THE UPPER TEENS.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM CONFIDENCE THAT SOME SCATTERED LIGHT SHOWERS WILL BE IN
  THE AREA THIS EVENING.

* HIGH CONFIDENCE ALL OTHER ELEMENTS.

TRS

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...VFR.

MONDAY...VFR.

TUESDAY...CHC TSRA.

WEDNESDAY...SLGT CHC TSRA.

THURSDAY...VFR.

FRIDAY...CHC TSRA.

ALLSOPP

&&

.MARINE...
240 PM CDT

LOW PRESSURE WILL CONTINUE TO SPIN OVER THE GREAT LAKES WITH AN
UNSEASONABLY STRONG PUSH OF COLD AIR INTO THE REGION. MODERATELY
STRONG NORTHWEST WINDS TO AROUND 25 KT WILL CONTINUE THROUGH THE
WEEKEND BEFORE FINALLY TAPERING MONDAY AS HIGH PRESSURE BUILDS IN
FROM THE WEST. DUE TO THE COLD TEMPERATURES ALOFT AND RELATIVELY
WARM LAKE MICHIGAN WATERS...LAKE EFFECT SHOWERS AND POSSIBLY EVEN
THUNDERSTORMS ARE EXPECTED TO INCREASE THIS EVENING AND SUNDAY. AT
LEAST ONE WATERSPOUT HAS ALREADY BEEN REPORTED AND MORE ARE POSSIBLE
THROUGH SUNDAY EVENING. INVERSION HEIGHTS BEGIN TO COME DOWN SUNDAY
NIGHT INTO EARLY MONDAY AND SHOULD END THE LAKE EFFECT/WATERSPOUT
CHANCES. RELATIVELY QUIET WEATHER IS EXPECTED MUCH OF NEXT WEEK AS
HIGH PRESSURE BUILDS ACROSS THE OHIO VALLEY AND GREAT LAKES. A WEAK
COLD FRONT MIDWEEK MOVE ACROSS THE LAKE MIDWEEK...BUT WINDS SHOULD
STAY RELATIVELY LIGHT.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...BEACH HAZARDS STATEMENT...INZ001 UNTIL 10 PM SUNDAY.

     BEACH HAZARDS STATEMENT...INZ002 UNTIL 10 AM MONDAY.

LM...SMALL CRAFT ADVISORY...LMZ743-LMZ744 UNTIL 10 PM SUNDAY.

     SMALL CRAFT ADVISORY...NEARSHORE BURNS HARBOR TO MICHIGAN CITY IN UNTIL 10 AM MONDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 27, 2:33 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
333 PM CDT SAT JUL 27 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
333 PM CDT SAT JUL 27 2013 /433 PM EDT SAT JUL 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

LARGE WAVES AND DANGEROUS CURRENTS CAN BE EXPECTED AT NORTHWEST
INDIANA LAKE MICHIGAN BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LARGE WAVES AND DANGEROUS CURRENTS CAN BE EXPECTED AT NORTHWEST
INDIANA LAKE MICHIGAN BEACHES SUNDAY AND SUNDAY EVENING AND FOR
PORTER COUNTY BEACHES UNTIL MONDAY MORNING.

THERE IS A PERIODIC CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY NIGHT AND AGAIN THURSDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-282045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
333 PM CDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED IN THE
INDIANA WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED SUNDAY AND
SUNDAY EVENING IN THE INDIANA WATERS AND INTO MONDAY MORNING FROM
BURNS HARBOR TO MICHIGAN CITY.

THERE IS A PERIODIC CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY NIGHT AND AGAIN THURSDAY NIGHT THROUGH FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
333 PM CDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT.

THERE IS ALSO A CHANCE OF WATERSPOUTS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY.

THERE IS A CHANCE OF WATERSPOUTS SUNDAY AND SUNDAY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
NIGHT AND AGAIN ON THURSDAY NIGHT THROUGH FRIDAY.

&&

RC

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Porter

When
July 27, 5:30 PM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2013-07-2737MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468942.